Texas, 2009

Hail in Texas, May 29, 2009

May 29, 2009 · NWS EWX · 3 events in 2 counties and zones

An few isolated pulse severe thunderstorms formed near Canyon Lake and Yancey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An few isolated pulse severe thunderstorms formed near Canyon Lake and Yancey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 29, 2:48 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 29, 2:48 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT FRI MAY 29 2009

.DISCUSSION...
THE LAST WAVE OF S/W ENERGY FOR THIS WEEK IS PASSING OVER
SOUTH CENTRAL TEXAS THIS AFTERNOON AND IS FORECAST TO SLOWLY
MOVE SOUTHEAST OF THE AREA TONIGHT AND SATURDAY.  EXPECT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTH
AND WEST PART OF SOUTH CENTRAL TEXAS TO CONTINUE THROUGH
THE LATE AFTERNOON TODAY AND EARLY THIS EVENING.  THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS
EVENING.

AFTER TODAY...WEAKER WESTERLIES WILL PREVAIL ON SATURDAY
MAY 30TH THROUGH NEXT WEEK...AS THE MAIN STORM TRACK SHIFTS
NORTHWARD. FORECAST SOLUTIONS CONTINUE TO SHOW A WEAK RIDGE
FORMING OVER THE AREA FROM THE WEST THIS WEEKEND. THIS
CONTINUES TO SHOW MOSTLY SUNNY AND WARM DAYS TO MOSTLY CLEAR AT
NIGHT. WILL SHOW ISOLATED LATE AFTERNOON TO EARLY EVENING
SHOWERS NEAR THE RIO GRANDE...FROM DAYTIME HEATING AND
SLIGHTLY MORE UNSTABLE CONDITIONS. ON MONDAY AND TUESDAY
FORECAST SOLUTIONS TODAY...LIKE EARLIER THIS WEEK...CONTINUE TO
SHOW A WEAKNESS IN THE HEIGHT FIELD FORMING OVER SOUTH CENTRAL
TEXAS...IN RESPONSE TO A STRONG AND PROGRESSIVE S/W TROF TO THE
NORTH. THE STRONGER WEATHER SYSTEM TO THE NORTH OVER THE GREAT
PLAINS STATES IS FORECAST TO MAKE A WEAK 700 TO 300-HPA TROF
FURTHER SOUTH...IN THE LIGHT WIND FIELD OVER SOUTH CENTRAL TEXAS
MONDAY AND TUESDAY. SHOWED SLIGHT CHANCE OF SHOWERS OVER THE EAST
PART OF THE AREA MONDAY...THEN MOVED SLIGHT CHANCE OF SHOWERS
FURTHER WEST ON TUESDAY...AS WEAKNESS IN THE HEIGHT FIELD
INCREASES. BY WEDNESDAY AND THURSDAY FORECAST SOLUTIONS SHOW A
WEAK 700 TO 300-HPA LOW OVER SOUTH CENTRAL TEXAS...AS WINDS ALOFT
WILL NOT BE FAST ENOUGH TO CARRY THIS WEATHER SYSTEM AWAY. AS
A RESULT SHOWED CHANCE OF SHOWERS FOR THE AREA WEDNESDAY AND
THURSDAY.  BY LATE THURSDAY AND FRIDAY OF NEXT WEEK...THE WEAK LOW
IS FORECAST TO BE CARRIED EAST OF SOUTH CENTRAL TEXAS...AS A RIDGE
ALOFT BUILDS OVER THE AREA FROM THE WEST AGAIN. THIS TYPE OF EARLY
JUNE WEATHER PATTERN WITH A 500 TO 300-HPA RIDGE OVER SOUTH
CENTRAL TEXAS COULD KEEP THE AREA DRY AND WARM FROM FRIDAY OF
NEXT WEEK THROUGH THE FOLLOWING WEEKEND...AND POSSIBLY PART OF THE
FOLLOWING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  93  66  93  66 /  10  -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  58  92  60  93  63 /  10  -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     63  93  62  93  64 /  10  -   -   10  -
BURNET MUNI AIRPORT            61  91  64  91  64 /  10  -   -   -   -
DEL RIO INTL AIRPORT           68  93  69  95  70 /  30  10  10  10  10
GEORGETOWN MUNI AIRPORT        60  91  62  91  65 /  10  -   -   -   -
HONDO MUNI AIRPORT             65  92  64  93  65 /  20  -   -   10  10
SAN MARCOS MUNI AIRPORT        62  92  64  93  65 /  10  -   -   -   -
LA GRANGE - FAYETTE REGIONAL   61  91  63  91  65 /  10  -   -   -   -
SAN ANTONIO INTL AIRPORT       66  92  66  93  66 /  10  -   -   10  10
STINSON MUNI AIRPORT           66  93  65  93  66 /  10  -   -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/06
Hazardous weather outlook, May 29, 4:31 AM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT FRI MAY 29 2009

TXZ171>173-183>194-202>209-217>225-228-301045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 4:53 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 PM CDT FRI MAY 29 2009

TXZ204-219-292330-
FRIO-MEDINA-
553 PM CDT FRI MAY 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING FRIO AND MEDINA COUNTIES...

AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR YANCEY...OR 14 MILES WEST OF DEVINE...MOVING NORTH AT 5 MPH.

PEOPLE IN NORTHERN FRIO AND SOUTHEASTERN MEDINA COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...YANCEY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. THE SLOW MOVEMENT OF THE STORM SUGGESTS THAT A SMALL AREA
AROUND YANCEY COULD RECEIVE UP TO 2 INCHES OF RAIN.

The radar

The Laughlin AFB radar (KDFX), 112 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Medina

When
May 29, 5:04 PM CST
Where
Medina County, 2.4 mi NNE of Yancey
Measured
0.75 in hail
Reported by
Public
Coordinates
29.160, -99.130

Hail, Medina

When
May 29, 5:20 PM CST
Where
Medina County, 1.39 mi ESE of Yancey
Measured
0.88 in hail
Reported by
Public
Coordinates
29.120, -99.130

Hail, Comal

When
May 29, 10:20 PM CST
Where
Comal County, 1.51 mi SSW of Canyon Res
Measured
1 in hail
Reported by
Public
Coordinates
29.880, -98.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163669, 163670, 163671.